Florida, 2019Damaging Wind in Florida, August 16, 2019
August 16, 2019 · NWS TBW · 1 event in 1 county or zone
Persistent southwesterly flow brought deep tropical moisture into the area, fueling numerous thunderstorms over the Gulf of Mexico that shifted onshore throughout the day. One of these storms caused a severe wind gust as it came onshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent southwesterly flow brought deep tropical moisture into the area, fueling numerous thunderstorms over the Gulf of Mexico that shifted onshore throughout the day. One of these storms caused a severe wind gust as it came onshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 1:39 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 1:39 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Fri Aug 16 2019
.SHORT TERM (Today - Saturday)...
The upper ridge remains suppressed over southern Florida allowing
for troughing over the eastern half of the U.S. to remain the
dominant feature over the next couple of days. A southwest flow will
continue allowing for the rainfall and thunderstorm producing
machine to keep pumping continued showers and storms in from the
gulf coast waters keeping the region very wet. This has warranted
the extension of the Flood Watch for west central and southwest
Florida through Saturday morning. The 12Z morning sounding is
showing a slight decrease in moisture, but still coming in at 2.04
inches PWAT and southwest winds through 20k feet. Moisture will
remain high based on forecasted soundings coming in around 2 inches
PWAT before a slight drying out beginning on Sunday dropping below 2
inches for the first time in a couple of weeks. Latest HRRR guidance
keeps rain chances high with a 50-80% POPs expected across the
region today and tomorrow. With the extensive cloudiness and high
rain chances, daytime high temps will run below average for the next
couple of days.
&&
.LONG TERM (Saturday Night - Friday)...
A generally zonal flow pattern is expected in the upper-levels of
the atmosphere through mid- week. This will allow the surface
subtropical high to build back in across the peninsula. With
surface high pressure driving winds anticyclonically (clockwise)
around the high, WSW flow will finally come to an end and easterly
flow will return to the peninsula. Through mid-week, a return to
a more typical summertime pattern is expected. Scattered afternoon
and evening thunderstorms are expected, with highs in the upper
80s near the coast and lower 90s inland.
By late next week, a meridional pattern will return, as a
significant positively tilted trough axis begins to swing south
across the Central CONUS. While the bulk of this system will remain
well to the north, the GFS, ECMWF, and Canadian are suggesting the
trough could dig far enough south to bring WSW flow back into the
equation Thursday into Friday. This would mean that wet conditions
may return by the end of next week.
&&
.AVIATION...
We continue to remain in a very moist and unstable southwest flow
through the day. SHRA with embedded TSRA can be expected through the
forecast period with southwest winds around 5-10 knots. Brief
MVFR/IFR conditions will be possible through the period, so will
hold VCTS at all stations and will closely monitor radar for needed
TEMPO changes through the day.
&&
.MARINE...
High pressure ridging south of Florida will continue to generate
breezy southwesterly winds across the waters today and tonight,
producing exercise caution conditions over the northern outer
waters. The ridge will lift north into the waters by Sunday and into
early next week, with winds gradually turning to southerly and
southeasterly. After tonight, winds are generally expected to remain
below headline criteria outside of daily thunderstorms.
&&
.FIRE WEATHER...
Scattered to numerous showers and storms each day combined with high
humidities will preclude any fire weather concerns through the
period.
&&
.Preliminary Point Temps/PoPs...
TPA 76 89 76 90 / 50 50 30 50
FMY 76 90 75 92 / 30 30 20 50
GIF 75 89 74 92 / 30 50 20 70
SRQ 76 90 75 91 / 50 30 20 50
BKV 74 87 74 91 / 60 70 40 60
SPG 76 89 76 90 / 60 40 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Flood Watch through Saturday morning for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
Pinellas-Polk-Sumter.
Coastal Flood Advisory until 8 PM EDT Saturday for Coastal Levy.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
LONG TERM...Flannery
DECISION SUPPORT...11/McKaughanIn the hours before
Local storm report, Aug 16, 12:33 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
133 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND GST 2 ENE SAINT PETERSBURG 27.77N 82.63W
08/16/2019 M40 MPH PINELLAS FL ASOS
ASOS STATION KSPG ST PETERS ALBERT.
&&Local storm report, Aug 16, 12:42 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
142 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 4 SSE INGLIS 28.98N 82.64W
08/16/2019 CITRUS FL TRAINED SPOTTER
MODERATE ROAD FLOODING REPORTED IN THE
CRYSTAL MANOR AREA.
&&
JCMLocal storm report, Aug 16, 1:38 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
238 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 6 WSW OTTER CREEK 29.28N 82.85W
08/16/2019 LEVY FL EMERGENCY MNGR
LEVY COUNTY EMERGENCY MANAGEMENT REPORTED
SR24 BETWEEN US19 AND CR345 IS CLOSED DUE TO
FLOODING. THERE ARE ALSO ISSUES EAST OF US19
IN YANKEETOWN AND GULF HAMMOCK.
&&
NORMANLocal storm report, Aug 16, 1:40 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
240 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD 2 W INGLIS 29.04N 82.70W
08/16/2019 LEVY FL TRAINED SPOTTER
SPOTTER REPORTED FLOODING ON HWY 40 WEST OF
US19 IN YANKEETOWN.
&&
NORMANLocal storm report, Aug 16, 1:57 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
257 PM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 8 N LEBANON 29.28N 82.65W
08/16/2019 LEVY FL EMERGENCY MNGR
LEVY EMERGENCY MANAGEMENT REPORTED CR-326
BETWEEN CR-337 AND US-19 IS CLOSED DUE TO
FLOODING.
&&
NORMANSpecial weather statement, Aug 16, 5:37 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
637 PM EDT Fri Aug 16 2019
FLZ050-148-149-151-248-249-251-162315-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
Coastal Pasco FL-
637 PM EDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PASCO...SOUTHWESTERN
HERNANDO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 715
PM EDT...
At 635 PM EDT, Doppler radar was tracking a band of intense showers
and isolated thunderstorms along a line extending from 20 miles west
of Beacon Square to 14 miles west of Harbor Bluffs to 22 miles west
of Anna Maria. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these showers.
Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Seminole, New
Port Richey, Downtown Saint Petersburg, Hudson, Saint Petersburg,
Holiday, St. Petersburg, St. Pete Beach, Weeki Wachee, Palm Harbor,
South Highpoint, Tierra Verde, New Port Richey East, West And East
Lealman and Timber Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2827 8281 2845 8274 2852 8257 2825 8252
2777 8255 2776 8256 2775 8255 2770 8255
2759 8283 2772 8281 2786 8291 2812 8288
2821 8292
TIME...MOT...LOC 2235Z 244DEG 29KT 2824 8308 2794 8306 2759 8309
TBWThunderstorm Wind, Pinellas
- When
- August 16, 5:54 PM EST
- Where
- Pinellas County, 2.41 mi NNW of Redington Shores
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.860, -82.850
A mesonet station in Indian Shores Beach recorded a 51 knot thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 20192 deaths · 1 event
- Heat in Mississippi, August 16, 20191 death · 1 event
- Wildfire in Texas, August 16 to 30, 2019$2.2 million · 1 event
- Flash Flooding and Flooding in Florida, August 16 to 19, 2019$588,000 · 14 events
- Hail and Damaging Winds in New York, August 16, 2019$119,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Colorado, August 16, 2019$45,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in New York, August 16, 20191 in hail · 18 events
- Flood and Heavy Rain in Florida, August 16 to 17, 201910 events
- Hail and Damaging Winds in Nebraska, August 16, 20191.5 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20198 events
- Dense Fog in Virginia, August 16, 20197 events
- Damaging Winds in Texas, August 16 to 17, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840122.